Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 56, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 20, 2018, 4:58 PM CDT for Bates County, Missouri. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2018, 4:58 PM CDT (21:58 UTC)
- Expired
- May 20, 2018, 5:30 PM CDT
- In force
- 32 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Bates County, MO
The radar
The Pleasant Hill radar (KEAX), 76 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 3:32 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1422 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1014 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.3
The text
As transmitted.
378
WUUS53 KEAX 202158
SVREAX
MOC013-202230-
/O.NEW.KEAX.SV.W.0056.180520T2158Z-180520T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
458 PM CDT SUN MAY 20 2018
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Southeastern Bates County in west central Missouri...
* Until 530 PM CDT.
* At 457 PM CDT, a severe thunderstorm was located near Rich Hill,
moving northeast at 25 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will remain over mainly rural areas of
southeastern Bates County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3805 9425 3805 9431 3815 9438 3837 9407
3822 9408 3821 9405 3811 9406 3805 9421
3803 9424
TIME...MOT...LOC 2157Z 236DEG 20KT 3814 9427
HAIL...1.25IN
WIND...<50MPH
$$
Cutter2 follow-up statements
893
WWUS53 KEAX 202213
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
513 PM CDT SUN MAY 20 2018
MOC013-202230-
/O.CON.KEAX.SV.W.0056.000000T0000Z-180520T2230Z/
Bates MO-
513 PM CDT SUN MAY 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN BATES COUNTY...
At 513 PM CDT, a severe thunderstorm was located near Appleton City,
or 11 miles southeast of Butler, moving northeast at 25 mph.
HAZARD...Two inch hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
This severe thunderstorm will remain over mainly rural areas of
southeastern Bates County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3806 9417 3821 9428 3835 9407 3822 9408
3821 9405 3811 9406
TIME...MOT...LOC 2213Z 239DEG 21KT 3818 9415
HAIL...2.00IN
WIND...<50MPH
$$
Cutter505
WWUS53 KEAX 202229
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
529 PM CDT SUN MAY 20 2018
MOC013-202239-
/O.EXP.KEAX.SV.W.0056.000000T0000Z-180520T2230Z/
Bates MO-
529 PM CDT SUN MAY 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BATES COUNTY WILL
EXPIRE AT 530 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
west central Missouri.
LAT...LON 3806 9417 3821 9428 3835 9407 3822 9408
3821 9405 3811 9406
TIME...MOT...LOC 2229Z 236DEG 20KT 3823 9406
$$
CutterWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 1:52 PM CDT, 3 hours 6 minutes earlier.
Area forecast discussion, May 20, 1:52 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 152 PM CDT Sun May 20 2018 .Discussion... Issued at 148 PM CDT SUN MAY 20 2018 Beneficial rains have been observed across areas mainly south of I-70 as of the early afternoon. Totals have generally ranged from a tenth to 1 inch for most of the area, while totals south of Highway 50 have ranged from half an inch up to an inch and a half. While no flooding concerns were observed, these more southern areas could be sensitive to additional rainfall expected this afternoon. Up to a half inch more is possible until the evening time frame, with locally higher amounts possible. The forcing for this subsequent round of activity will come in the form of moisture convergence ahead of a frontal boundary stretched across south central Kansas into central Oklahoma. A weak mid-level impulse will also provide modest ascent to maintain rain showers with embedded thunderstorms as the boundary pushes into the local area. Expecting to see this line of activity to affect eastern Kansas and western Missouri in the early afternoon, before pushing through central and then eastern Missouri through the late afternoon and early evening. While no widespread severe weather is expected due to a stabilized local environment, some storms could become organized enough to promote the potential for hail and gusty winds, as pockets of clearing have been noted via visible satellite imagery. Low-level cloud cover will hold on through the overnight hours before scattering out late Monday morning and afternoon. Weak northwesterly surface flow will maintain near-seasonal high temps Monday afternoon, though a ridging pattern through the mid-week will bring a return of above-seasonable temps through the better part of the work week. Would not be surprised to see some areas reach the 90 degree mark from Wednesday through the late week. There are some chances of storm development throughout the week as weak shortwaves trek across the ridge axis, with the most likely setup for widespread precip holding off until Thursday. Weak wind fields aloft during this time should moderate any chances of storms becoming severe, though this trend will need to be monitored given a progged unstable environment. Better chances for more organized convection looks to hold off until the weekend time frame. && .Aviation...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 1213 PM CDT SUN MAY 20 2018 A second round of thunderstorms and rain showers will develop early in the forecast period, though will be relatively broken in coverage. This activity should diminish toward sunset. Cooler NW surface flow later tonight should assist in the development of MVFR ceilings overnight into Monday morning. Will need to monitor the potential for IFR development as well during that time frame. Dry conditions will persist heading into the end of the forecast period and into Monday afternoon. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Welsh Aviation...Welsh
Hazardous weather outlook, May 20, 4:53 AM CDT, 12 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 453 AM CDT Sun May 20 2018 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-211000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 453 AM CDT Sun May 20 2018 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Several rounds of storms will be possible today. Morning storms are expected to remain sub-severe but may see small hail and gusty winds with stronger storms. Another round of storms will be possible this afternoon and evening. Some of the storms may become strong to marginally severe with hail and strong winds the primary concern...generally along and south of Highway 36. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Monday through Saturday Periodic rain and thunderstorm chances will continue through much of the week. Best chance for more widespread activity will occur later in the week. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, May 20, 11:24 AM CDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1124 AM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 AM TSTM WND DMG 4 NW MILL GROVE 40.35N 93.63W
05/20/2018 MERCER MO EMERGENCY MNGR
MACHINE SHED DESTROYED. DEBRIS TOSSED
SEVERAL HUNDRED FEET EAST. POWER POLES ALSO
SNAPPED. TIME RADAR ESTIMATED.
&&
32Local storm report, May 20, 11:44 AM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1144 AM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 AM HAIL 2 N MODENA 40.33N 93.69W
05/20/2018 E2.75 INCH MERCER MO EMERGENCY MNGR
TIME RADAR ESTIMATED.
&&
32Local storm report, May 20, 11:45 AM CDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1145 AM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 AM TSTM WND DMG 2 N MODENA 40.33N 93.69W
05/20/2018 MERCER MO EMERGENCY MNGR
HOME WINDOWS BROKEN. 4-5 TREES SNAPPED.
WINDS ESTIMATED BY HOMEOWNER TO BE AT LEAST
80 MPH.
&&
32Special weather statement, May 20, 4:24 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
424 PM CDT SUN MAY 20 2018
MOZ053-202200-
Bates MO-
424 PM CDT SUN MAY 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BATES COUNTY UNTIL 500
PM CDT...
At 423 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rich Hill, moving northeast at 20 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Butler, Rich Hill, Hume and Foster.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
west central Missouri.
LAT...LON 3806 9438 3806 9458 3809 9462 3835 9441
3818 9415 3805 9434
TIME...MOT...LOC 2123Z 220DEG 16KT 3810 9447
CutterThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 10:40 PM CDT | Special Weather Statement | EAX | Worth | 50 min |
| May 19, 10:49 PM CDT | Severe Thunderstorm Warning | EAX | Gentry, Nodaway, Worth | 26 min |
| May 19, 11:14 PM CDT | Severe Thunderstorm Warning | EAX | Gentry, Harrison, Worth | 61 min |
| May 19, 11:58 PM CDT | Severe Thunderstorm Warning | EAX | Grundy, Mercer, Putnam, Sullivan | 62 min |
| May 20, 12:47 AM CDT | Severe Thunderstorm Warning | EAX | Adair, Putnam, Schuyler, Sullivan | 61 min |
| May 20, 4:24 PM CDT | Special Weather Statement | EAX | Bates | 36 min |
| May 20, 4:35 PM CDT | Severe Thunderstorm Warning | EAX | Bates | 25 min |
| May 20, 5:29 PM CDT | Special Weather Statement | EAX | Henry | 31 min |
| May 20, 5:42 PM CDT | Areal Flood Advisory | EAX | Bates | 3 hr |
| May 20, 5:56 PM CDT | Special Weather Statement | EAX | Henry | 34 min |
| May 20, 6:27 PM CDT | Special Weather Statement | EAX | Pettis | 48 min |
| May 20, 6:29 PM CDT | Special Weather Statement | EAX | Pettis | 31 min |
| May 20, 6:54 PM CDT | Special Weather Statement | EAX | Pettis | 51 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.